Format

Send to

Choose Destination
Am J Gastroenterol. 2001 Dec;96(12):3428-31.

Acute interstitial nephritis due to omeprazole.

Author information

1
Department of Medicine,University of Western Ontario, London, Canada.

Abstract

Omeprazole is a proton pump inhibitor that is used commonly in the treatment of acid-peptic disorders. Although omeprazole is generally well tolerated, serious adverse effects such as renal failure have been reported. Thus far, 17 cases of acute interstitial nephritis (AIN) secondary to omeprazole have been described. Another case of AIN is described in a 36-yr-old woman presenting with nausea, vomiting, weight loss, and a rising serum creatinine concentration. Omeprazole therapy had ceased 2 wk before admission. AIN was diagnosed by renal biopsy and corticosteroid therapy was initiated. After 4 wk of therapy the serum creatinine concentration had normalized. Among the reported cases in the literature, AIN was diagnosed after an average of 2.7 months of therapy with 20-40 mg of omeprazole daily. Recurrence was universal on rechallenge. Common symptoms included fatigue, fever, anorexia, and nausea. The classic triad of fever, rash, and eosinophilia was uncommon. Typical laboratory features included hematuria, proteinuria, pyuria, eosinophilia, and anemia. Management consisted of withdrawal of omeprazole and corticosteroid therapy in some patients. All but one patient recovered normal renal function. Corticosteroid therapy was well tolerated and may have been beneficial.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Nature Publishing Group
Loading ...
Support Center